The need for caution with topical anesthesia during endoscopic procedures, as liberal use may result in methemoglobinemia.
During upper gastrointestinal endoscopy, topical oropharyngeal anesthesia with lidocaine and/or benzocaine is used routinely by many endodscopists. Although such a practice is usually safe, there have been a number of reports of methemoglobinemia induced by topical anesthesia. Early treatment is extremely important as the development of methemoglobinemia is potentially fatal. Methemoglobinemia should be considered when oxygen desaturation occurs without another explanation. In this case series, we report 4 cases of methemoglobinemia that followed the liberal application of Cetacaine for ERCP. All patients recovered after appropriate treatment but these cases serve to highlight the potential problem, the importance of early recognition and treatment, and the most appropriate treatment options.
Byrne, MF; Mitchell, RM; Gerke, H; Goller, S; Stiffler, HL; Golioto, M; Branch, MS; Jowell, PS; Baillie, J
Volume / Issue
Start / End Page
Pubmed Central ID
International Standard Serial Number (ISSN)
Digital Object Identifier (DOI)